MAUDE Adverse Event Report: LUMENIS LTD. LIGHTSHEER DESIRE LASER SYSTEM; INTENSE PULSE LIGHT DELIVERY DEVICE

LUMENIS LTD. LIGHTSHEER DESIRE LASER SYSTEM; INTENSE PULSE LIGHT DELIVERY DEVICE
Model Number LIGHTSHEER DESIRE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 04/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the foreign user facility.Attempts have been made by phone to obtain; patient treatment settings, patient information, patient photos, which were provided.A lumenis service engineer evaluated the device after the reported incident.He carried out a visual inspection on the system.Found small dark mark on the lens which required some minor abrasion to remove.The customer was reminded of the importance of keeping the handpiece lens clean.Carried energy check into external power meter into an external power meter using et head.All readings were within 10% of expected fluence across range and mode.Also, he checked calibration window glass was okay.Carried out et head calibration and rechecked energy into external power mater.All readings again within 10% of expected fluence, checked chilltip temperature calibration.The chill tip temperature was according to spec.Swapped to hs head.Checked vacuum operation an was according to spec.Carried out energy check into an external power meter.All readings within 10% of expected fluence.Carried out hs head calibration.Rechecked energy into an external power meter.Again all readings were within 10% tolerance.Safety check completed and the system was safe to use.According to user manual um-1080310, rev.E, when performing calibration: "ensure that the handpiece's sapphire tip is clean and dry, ensure that the energy meter's protective window is present and clean.Warning - the internal energy meter window must be clean to ensure accurate calibration.An unclean window will result in higher than indicated fluence, which may cause epidermal damage." thus, it's the user responsibility to make sure the handpiece is clean prior to use.A lumenis healthcare professional and clinical trainer concluded "in regards to the provided patient and treatment-related data (including examination of the incident report form but lacking a patient photograph), assessment of the skin condition and/or skin type may be adequate although most african skin types might be defined as skin types vi and not v.Now, test spot was made at 20j/cm² and 400ms while actual treatment was made with 17j/cm² and 100ms which provide completely different outcome and is far more aggressive than test patch settings.The device was, therefore, subject to user error.As per indication reported in the incident form, the patient sustained a second-degree burn which was not followed up by any medical intervention.The adverse event is hypopigmentation and is likely to lead to permanent impairment.As a result, the hazard severity has been ranked to a level of 6 - moderate." while the information received to date does not confirm that a malfunction had occurred, the injury was defined as 'moderate' and because of the lack of information regarding the chance of permanent impairment, the company is reporting the event.The most probable cause of the reported event acc.To the clinical trainer is a user error, a failure on the part of the device operator to follow instructions described in the user manual.Should additional information become available, the complaint record will be updated accordingly, and a follow-up medwatch report will be submitted.
 
Event or Problem Description
A foreign user facility reported that one (1) patient sustained a burn to the chin following treatment with a lumenis lightsheer desire laser.Incident forms were sent by the user facility.

Brand Name
LIGHTSHEER DESIRE LASER SYSTEM
Common Device Name
INTENSE PULSE LIGHT DELIVERY DEVICE
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key8789026
Report Number3004135191-2019-00080
Device Sequence Number11238914
Product Code GEX
UDI-Device Identifier07290109140384
UDI-Public07290109140384
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170179
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberLIGHTSHEER DESIRE
Device Catalogue NumberGA-1170000
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2019
Initial Report FDA Received Date07/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age25 YR